Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2020 Feb 19;2020:6760272.
doi: 10.1155/2020/6760272. eCollection 2020.

Commercial Cannabinoid Oil-Induced Stevens-Johnson Syndrome

Affiliations
Free PMC article
Case Reports

Commercial Cannabinoid Oil-Induced Stevens-Johnson Syndrome

Han Y Yin et al. Case Rep Ophthalmol Med. .
Free PMC article

Abstract

Purpose: To report an unusual presentation of commercial cannabidiol (CBD) oil-induced Stevens-Johnson Syndrome/toxic epidermal necrolysis (SJS-TEN).

Methods: A 56-year-old woman presented with acute onset of a diffuse, blistering, maculopapular rash with over 30% total body surface area (BSA) involvement two days after taking CBD oil sublingually for chronic pain. Biopsy confirmed SJS-TEN. Ophthalmology was consulted and mild eye involvement was found. She was started on topical cyclosporine, prednisone, moxifloxacin, and erythromycin ointment to prevent progression, which was successful. She was otherwise treated with supportive therapy in the intensive care burn unit and ultimately passed away from septic shock.

Conclusion: In this case, we described an unusual drug-induced SJS from a commercial, non-FDA-regulated cannabis product. The use of a commercial CBD product should be cautioned due to potential for series of drug reactions to the cannabis product and the risk for reaction to other unregulated other pharmacological components.

Conflict of interest statement

The authors declare that they have no conflicts of interest.

Figures

Figure 1
Figure 1
(a, b) External photo and (c, d) with fluorescein, without conjunctival injection, signs of pseudomembrane, or gross epithelial defect OU.
Figure 2
Figure 2
(a) External photo of diffuse oral ulceration and erythematous macules with vesicles on the trunk (b) and bullae and denudation on the back (c).
Figure 3
Figure 3
External photo of diffuse ruptured vesicle and ulceration right and left upper extremities (a, b) and erythematous macules with central necrosis on the right and left lower extremities (c, d).
Figure 4
Figure 4
Biopsy of the skin from the patient. Biopsy examination under 20x magnification (a): green—subepidermal blister, red—detached and necrotic epidermis and under 100x magnification (b): black arrows detailing chronic inflammation.

Similar articles

See all similar articles

References

    1. Mockenhaupt M. The current understanding of Stevens-Johnson syndrome and toxic epidermal necrolysis. Expert Review of Clinical Immunology. 2011;7:803–813. - PubMed
    1. Fakoya A. O. J., Omenyi P., Anthony P., et al. Stevens - Johnson syndrome and toxic epidermal necrolysis; extensive review of reports of drug-induced etiologies, and possible therapeutic modalities. Open Access Macedonian Journal of Medical Sciences. 2018;6(4):730–738. doi: 10.3889/oamjms.2018.148. - DOI - PMC - PubMed
    1. Schwartz R., McDonough P., Lee B. Toxic epidermal necrolysis. Journal of the American Academy of Dermatology. 2013;69(2):187.e1–187.e16. doi: 10.1016/j.jaad.2013.05.002. - DOI - PubMed
    1. Chung W. H., Hung S. I., Hong H. S., et al. A marker for Stevens-Johnson syndrome. Nature. 2004;428(6982):p. 486. doi: 10.1038/428486a. - DOI - PubMed
    1. Ventura M. T., Viola M., Calogiuri G. F., Gaeta F., Pesole O., Romano A. Hypersensitivity reactions to complementary and alternative medicine products. Current Pharmaceutical Design. 2006;12(26):3393–3399. doi: 10.2174/138161206778194079. - DOI - PubMed

Publication types

LinkOut - more resources

Feedback